Many of my readers email me saying that they are thinking of taking Accutane if all else fails. Hearing the word Accutane itself gives me goose bumps. While I totally understand how having acne makes you feel desperate, you will never convince me that Accutane is a good idea. I had very strong feelings about this even when my acne was at it’s worst.
Here’s a bit of my story.
When I turned 35 and I seemed to be the only 35 year old still suffering from acne, I decided to give a reputed skin clinic a try. They had rave reviews and I hoped I would see some improvement in my skin. They promised treatment which was uniquely tailored to me. However within a couple of minutes of meeting the dermatologist my hopes were dashed to the ground. Again!!!!! However I thought I would stick with her and see what happened. After 20 years of being disappointed time and time again, somehow I hoped that this time would be different.
The dermatologist prescribed a medicine called Sotret. Having read up a lot about acne, I soon realised that this was just another name for Accutane. Get this, she never even warned me what it was. Only after asking her whether it was Accutane she said yes and asked whether I was using birth control. Yes, I still stuck with her and thought I would see where this went. Yes, I was that desperate!!!!
I got the medicine, as I was sick and tired of having acne. Once I got home, I read up on the side effects of Accutane and decided I was never going to take it. I told the doctor and she seemed ok with it, all the time telling me that the only side effect people generally have is dry lips. I was not convinced. The thing is I not only wanted clear, acne free skin but I also wanted skin that looked good. The thing here is that people trust doctors. Of course, why wouldn’t we? They are the experts and have a medical degree. But at the end of the day they are not the ones taking the medication, we are!!!
I was talking to someone at the same clinic later, who had taken Accutane and she told me that her skin is now dry and that the oil glands in her body have stopped working. She said she had lost her glow. To someone who has skin which looks like a oil spill has occurred this might seem a good thing but imagine having dry, flaky itchy skin all over your body. Having dry skin in your 20’s is ok, not a good thing but ok. However dry skin in your 30’s when your skin is naturally starting to dry is going to be a nightmare.
I want clear skin so that I can feel good about myself. At the same time I also want my skin to glow. I want my hair to look good and I also want to feel good about myself. It’s not asking for too much. If my hair is going to be falling and I am feeling sick to my stomach because of the medicine I am taking for clear skin, defeats the purpose of the whole thing. Having clear skin while feeling bad made absolutely no sense to me.
Accutane has buyers because people suffering from acne are desperate. I can really, really understand that. If someone comes along promising them a cure for acne which has been bothering them for a while, they are going to jump on it. You offer me a cure for something that I feel is holding me back and not letting me look my best, of course I am going to be interested. What you need to think about is the price you are willing to pay for it and not in terms of money, but in terms of the irreversible damage you can cause to your body. Clear but dry skin at the risk of your health.
To read the second part of my post click here.
Henar saysJune 30, 2016 at 1:20 am
I had accutane when I was 17 years old. It kept my skin absolutely perfect for 10 years. However, since 6 years ago, I am suffering acne again.
Anjali Lobo saysJuly 3, 2016 at 12:43 pm
Really sorry to hear that Henar, but that’s what I have seen a lot of times. Hope you did not suffer any side effects.
Joshua saysNovember 20, 2017 at 7:09 pm
Hey, I am 18 year old boy. Due to acne my face has scar and acne pits.(I still break out).Should I go for it’s treatment or will they(acne pits) fill by themselves?
Anjali Lobo saysNovember 21, 2017 at 5:41 am
If you still break out, wait for 2-3 years. Since you are young there’s a great chance your scars will heal by themselves. if not you can go for scars treatments then. But for now just wait.
Anjali rani saysMay 25, 2018 at 9:35 am
Me anjali now 21 years old.. I’ve been getting pimples for last 8 years. When i was 16 years old a doctor prescribed me actret which was Accutane.I took it. It cured my pimples. But it made my bones weak. I felt pain in my whole body. My pimples started again after ending this..medicine …i m still suffering from major back pain after taking this medicine i m very sad i m unable to sit for more than 2/3 hours continuously…the pimples never cured but i get health hazards.. Suffering from back pain for 4 years… I was very studious.. But now to sit for study is also a pain for me… But i don’t know how would be i will fine please help me…
Anjali Lobo saysJune 1, 2018 at 10:47 am
Hi Anjali. Sorry to hear about your experience with Accutane. You can consult a orthopedic doctor for your back pain.
For pimples try and cut out sugar and dairy from your diet. Eat a good diet high in nutrients. Lots of leafy vegetables, fruits and healthy protein.
Take a Vitamin C supplement
Drink this green smoothie everyday or every alternate day https://www.yourbeautychronicles.com/green-smoothie-recipe-for-great-skin/
Try these tips and see how it works out for you.
Anonymous saysOctober 19, 2018 at 4:21 am
Hey, so I’m an 18-year-old male looking at taking isotretinoin (Accutane) and I have been doing some research into the subject, because I have tried a lot of other things, from leading commercial creams to other antibiotics that are supposed to work for most. I would like to try isotretinoin, and, from what I have read so far, the benefits far outweigh the risks. From my research, most of the articles and publishings I have read, most of which were from medical professionals, say that the majority of studies (most even say all but one small study) have deduced that isotretinoin does not generally cause these main side effects. They say that the chance is slim to none. I have also read a few articles from people who have taken the drug, and, while I have not read every article out there, all the posts I have seen about it, with the exception of this article, have been overwhelmingly positive. Please understand, I am not trying to undermine your say. I am just curious as to what you know that they don’t. If you have some knowledge that is not known to the public, then I would appreciate knowing it. I understand everyone has the right to their own opinion. I would like to be able to understand where you are coming from, but what I read is not enough to convince me to not take the drug. I would like to know what hard evidence you have of this drug being so bad when most other sources say it’s risk for the more serious side effects aren’t that high, and not even permanent. The doctors whose articles I have read have even said most of them have not even seen these serious side effects manifest. Again, please understand, I’m not trying to provoke you, and I want to make that clear. I want to understand your side, but I can’t, until I see some hard evidence. Please don’t be mad. I’m just trying to figure out whether or not I should take this drug, and I want to be as open-minded as possible and figure out what’s really going on, because there are two sides to this – and every – story.
Anjali Lobo saysOctober 23, 2018 at 2:06 am
Thanks for your comment. I totally get where you coming from and I welcome comments like yours.
So the reason I am so down on Accutane is not because I have some inside information that the public doesn’t. I have talked to about 10 people at the clinic I used to go to, to treat my acne. All of them had taken Accutane for their acne. Just one of these said she had no permanent side effects i.e according to her. But she did say that now her skin has absolutely no moisture and that she has to keep moisturising it all the time. Imagine having to moisturise your face every 2-3 hours.
The others had permanent side effects like hair loss, a fistula, constant nose bleeds a year after stopping the medication, inability to conceive. Now again I am not sure if Accutane is responsible for these issues. I really can’t say. But after talking to them there was no way I was taking the drug.
But the worst was when a dermatologist I knew used to give his son holistic treatment for his acne while giving everyone else ( even the mild acne cases ) Accutane. Do you think that this makes it sound like Accutane is safe? Again this is just the way I feel.
The thing in the end is that you never know if you are going to have side effects or not. My opinion is that it is better to be safe than sorry. Also according to me Accutane, does not address the root cause of acne which is imbalanced hormones and excess inflammation. All it does is reduce the size of your oil glands.
If you feel that you should take Accutane, you should go ahead and take it. However make sure you choose a good and experienced doctor. I think you’re not supposed to take certain Vitamins while on the drug, so ask them about this.
Here are some links that I have in my bookmarks. I thought I would paste them here in case you would like to read them.
Again thanks for your comment. Hope this helps you. Also can you please send me the studies you mentioned in your article. I love to read as much as I can, and if I am wrong about something, I would love to know. 🙂